My dog started taking 50 mg of Proin at night about a year ago. Last week I noticed when she laid down in the day time she was incontance as well, so I started giving her 50mg in the day time as well. One vet at this practice said that I really should wean her off of that after a month, another said that it causes the heart rate to go up. So I stopped her on if Friday, then last night she again had issues. I gave her the Proin later that normal 8pm instead of 7pm and I notied this at 10:00pm. So this morning I gave her 25mgs of Proin.
How would I know if I am giving her too much? What do you suggest on using Proin?
Hi I am sorry to hear about your dog and glad to help.
Phenylpropanolamine is available for pets as Proin, for the treatment of urinary incontinence in dogs. This is not a new drug but was a human drug, the FDA removed from the market because of adverse side effects in people primarily high blood pressure.
If the phenylpropanolamine (PPA) was working but the incontinence returned, hormonally responsive urinary incontinence is still the most likely issue. Proin dosage in dogs is 0.4-0.8mg/pound every 12 hours or twice a day.
Some dogs need estrogen replacement therapy. Usually it is possible to use low enough dosages that adverse side effects are unlikely. We never encountered any adverse issues using DES which is also called diethylstilbestrol (DES) for incontinence.
Other health issues that your vet could detect such as misplaced ureters, stones, urinary tract infections or kidney disease may also be underlying problems responsible for this.
This is the same dog with the IMHA and I have been told, but you might know better that the DES could harm her. She has always had isses, when she was very young I used DES with her and it helped, I did not have to use it for very long but stopped when she got ill with the IMHA ( not the cause).
Thank you for making me feel better with this medication.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.